IBS Network

Does anybody else get abdominal pain after taking multivitamins?

I've tried different brands (all without iron and other minerals as I know they can cause stomach ache) and tried taking them at different times of the day, both before and after food, but I still get pain. I know with some certainty that it's the vitamins which are to blame as, if I don't take them, it doesn't happen. Anybody else out there with the same problem?

15 Replies
oldestnewest

I'm assuming you're taking a pellet (tablet)? Some of these multi Vit tabs can be quite large and hard! As they pass through the small intestine, they can get stuck, causing spasm and pain. Why don't you try an encapsulated (powdered in a capsule) multi Vit? Much easier to break down and digest. Water treatment plants (sewage works) have a devil of a problem with tablets blocking the filters. They don't always get broken down in the gut, so you can also be wasting your hard earned cash!

1 like
Reply

Thanks very much for your reply, however, I've tried all shapes, sizes and coatings of multivits and every one treats me the same, i.e. mild to moderate abdominal pain that starts within 2 hours of taking it and lasting for about 7 hours. Interesting point about them blocking the sewer filters though!

Pagan

Reply

Have you tried sub-lingual?

Reply

No, I haven't. This is a liquid formula, isn't it? Is there a particular brand you'd recommend? I need vits A, D, E, & K and folic acid, definitely no iron or minerals.

Reply

Very difficult to obtain. Lots of sub-ling Vit B12, but that's about all. Might be worth considering an alternative source of the vits - perhaps see a Medical Herbalist for a 'bespoke' formula?

Reply

Okay, maybe I'll do that, thanks.

Reply

I've always felt like seething was trying to pass through my intestines. Good info for me.

Reply

Have a look at this one pagan, it might be suitable and gentle as its a children's formula.

salusuk.com/products/kinder...

Reply

Thanks very much for replying.

However, I've just had a look at its ingredients and, unfortunately, it doesn't contain vitamin K or folic acid. I need a supplement which has vits A, D, E, K and folic acid but no iron. I'm currently trialling a treatment for bile acid malabsorption, which looks like it may be working and has pretty well stopped my 'IBS-D' symptoms - although I'm still working on the dosage. The treatment can make the vits mentioned pass straight through my system without doing their job which is why I have to have a supplement. Complicated!

Pagan

Reply

Hi Pagan, if you take a supplement will it not still have the same effect from the treatment? I have always found this advice weird...what's to stop the supplements from getting destroyed if food vitamins do? Just a thought.

Reply

Yes quite, I queried this point with my GP too, but she said that some of the vitamin content does get through okay and that by boosting it with supplements, I should get enough. Fortunately as I only take a very small dose of colestyramine, it shouldn't hamper them too much.

Pagan

Reply

Yes that makes sense I guess. Keep well.

Reply

Recently I've noticed abdominal pain after eating, and I started taking a multivitamin (again) about a month and a half ago. I'm starting to wonder if it's the multivites and will probably stop taking them for a while.

Reply

I concur. My little girl started taking vitamins and she complained that her stomach hurt. I took her off the vitamin and haven't heard a word about her stomach since.

Reply

Yes! I've notice that every time I start to use a vitamin, my stomach feels like someone is stabbing me. I have to lie on the floor no matter where I am. Movies, work, etc. It's embarrassing but The pain is unbearable. My girls says I'm over reacting, she says, "It's just a vitamin."

Soon as I stop taking the vitamin I stop having these episodes.

Reply

You may also like...